Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS State College, PA

January 12, 2018Adams County, Cumberland County, Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jan 12, 2018, 6:28 PM EST for Adams County, Cumberland County, Franklin County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2018, 6:28 PM EST (23:28 UTC)
Expired
Jan 12, 2018, 7:30 PM EST
In force
62 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, PA, Cumberland County, PA, Franklin County, PA

The radar

The Sterling radar (KLWX), 104 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WUUS51 KCTP 122328
SVRCTP
PAC001-041-055-130030-
/O.NEW.KCTP.SV.W.0002.180112T2328Z-180113T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
628 PM EST FRI JAN 12 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Adams County in south central Pennsylvania...
  Southeastern Franklin County in south central Pennsylvania...
  Southwestern Cumberland County in south central Pennsylvania...

* Until 730 PM EST

* At 627 PM EST, a severe thunderstorm was located over Robinwood,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Gettysburg, Waynesboro, Wayne Heights, Bonneauville, Pine Grove
  Furnace, Carroll Valley, Fayetteville, Mont Alto, Walnut Bottom and
  Lake Heritage.

This includes Interstate 81 from mile markers 29 to 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4011 7744 3989 7705 3972 7719 3972 7773
TIME...MOT...LOC 2327Z 215DEG 39KT 3964 7767 

HAIL...<.75IN
WIND...60MPH
 
$$

Martin
1 follow-up statement
577 
WWUS51 KCTP 130002
SVSCTP

Severe Weather Statement
National Weather Service State College PA
702 PM EST FRI JAN 12 2018

PAC001-041-055-130030-
/O.CON.KCTP.SV.W.0002.000000T0000Z-180113T0030Z/
Adams PA-Franklin PA-Cumberland PA-
702 PM EST FRI JAN 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR ADAMS...SOUTHEASTERN FRANKLIN AND SOUTHWESTERN CUMBERLAND
COUNTIES...

At 701 PM EST, a severe thunderstorm was located near Cashtown,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Gettysburg, Waynesboro, Wayne Heights, Bonneauville, Pine Grove
Furnace, Carroll Valley, Fayetteville, Mont Alto, Walnut Bottom and
Lake Heritage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4011 7744 3989 7705 3972 7719 3972 7773
TIME...MOT...LOC 0001Z 215DEG 39KT 3995 7739 

HAIL...<.75IN
WIND...60MPH
 
$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 5:15 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 12, 5:15 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service State College PA
515 PM EST Fri Jan 12 2018

.SYNOPSIS...
A very sharp cold front will push gradually southeast across
Central Pennsylvania today and tonight. A developing wave of
low pressure on the front will track across southeast Pa late
tonight. A deep upper level trough will swing through the region
this weekend into the middle of next week, then lift out by the
end of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Numerous near-short term forecast POP/weather/temp and precip
type grids were heavily weighted twd the latest - 18Z RAP model
which concurs nicely with the very sharp sfc cold front
extending from near KBFD to just east of KFKL and KPIT at 1930Z.

Extremely sharp temp drops of 25+ deg F (from the low 60s to
the mid 30s) were occurring within just 2 hours of its passage.
As an example...KAGC is currently 62F while KPIT is down to
34F. The front is expected to be just west of the I99/rt 15
corridor north of KIPT around 23Z today. Little change in timing
or precip type and its transition to FZRA -> PL and Snow has
been made following a multi model blend of high res data and
Meso/SREF/GEFS guidance.

Snowfall totals were modified only slightly and remain a general
1-2 inches below WPC amounts as it appears there could be a
slightly more prolonged period of -fzra and sleet before a
changeover to snow this evening across the NW mtns, and tonight
elsewhere.

Prev Disc for late today through tonight...

It's our understanding that roads crews will not be focused on,
since the significant (and in some parts of Western PA - Heavy)
rain overnight/this morning, and around an additional 0.50 inch
of QPF before the changeover, would be washed off and
ineffective in this particular high impact winter weather event.

The sharp drop in temp after the cold fropa and continued
precip in the form of signif sleet and/or fzra rain across the
central valleys, and sleet to several inches or more of snow
across the NW mtns late today and tonight, will lead to a
CLASSIC FLASH FREEZE case with very hazardous travel conditions
developing quickly.

Showery/mild weather will remain across much of the Susq Valley
for the rest of the day.

Deep southerly flow ahead of approaching cold front will
continue to flood the region with unseasonably mild air late
this afternoon/early this evening, with temps from the upper 50s
near the Allegheny front to the mid 60s over the southeast
portion of the forecast area.

Latest models continue to indicate a ptype changeover to mixed
precip across northwest Pa this evening, as low level cold air
undercuts deep/moist southerly flow in advance of shortwave
lifting up the Appalachians. As surface low tracks across
southeast Pa late tonight, confidence is high for a few to
several hour period of heavy snow across northwest Pa in
association with fgen forcing within thermally direct jet
entrance region of a 150+ kt upper jet situated across srn
Ontario and Lake Erie. Model Blend and WPC Guidance continues to
support a high confidence of 6-9 inches across Warren/Mckean
counties, with a few hours of 1 inch/hour rates likely around
midnight.

The heavy snow will be preceded by a transition from rain to
wintry mix which will shift to the southeast with time. The
shallow cold air will initially undercut the warm/moist air with
a significant icing zone possible over parts of Central PA
before changing to snow as cold air deepens through the column.

Based on model soundings and WPC guidance, believe fzra will be
fairly short-lived with sleet a more predominant ptype before
eventual change to snow early Sat morning. A very messy start
to the weekend for sure, with a glaze of ice and coating of
snow/sleet possible as far southeast as the Lower Susq Valley.

Mins temps by morning will likely vary from the single digits
across the NW mtns (with wind chills in the single digits below
zero) to near 30F in the far SE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Expect any lingering light snow/flurries to taper off by late
Saturday morning, as upper level shortwave and associated
surface low lifts rapidly northeast of PA. An additional
coating to 1.5 inches of snow is all that should occur between
12-15Z Saturday, and that will be almost exclusively confined
across the mtns North and NE of KIPT.

Much colder air will continue to pour into the state on
a gusty north-northwest flow in the wake of this system
Saturday. SREF plumes indicate very little rise from early AM
temps and highs only in the teens over the NW Mtns to low 30s
across the southeast counties. Dry, arctic air and low inversion
heights should limit lake effect activity to mainly just
flurries across the western mountains Saturday afternoon and
night.

Main concern will be low wchills Sat night. Current indications
are for apparent temps close to advisory levels over the
northern mountains Sat night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Saturday night and Sunday will be cold and windy post-storm as
strong high pressure builds in from the GLAKS. Monday will start
quiet but a clipper spreads light snow into the area Monday
night and Tuesday followed by cold and dry conditions into
Thursday. Monday night's clipper could be accompanied by
squalls. Pattern may amplify again by next weekend with milder
flow ahead of vigorous shortwave and storm ejecting from the
Rockies to the Upper Midwest Sat-Sun with strong FROPA possible
over PA on Monday.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...

Periods of rain along with MVFR to IFR restrictions and gusty
south winds are continuing to move into the region with the
heaviest bands through the western half of PA. The latest radar
is showing some mixed precipitation through at PIT and BFD is a
little above freezing. So there will be a changeover to a
wintry mix over the next few hours. Precipitation will mix to
snow from northwest to southeast this evening. Latest models
have the 02Z in the NW to 12Z through the SE. Winds will shift
abruptly from south/southeast to northwest with the passage of a
strong cold front. LLWS everywhere prior to the cfropa.

Low ceilings and reduced visibilities expected to persist
overnight and into Saturday as well as gusty N-NW winds, with
improving weather for late Saturday.

Outlook...

Sat...AM rain/low cigs poss east. AM snow/ice poss central/west.

Sun...No sig wx expected.

Mon...PM light snow poss west. PM low cigs poss east.

Tue...Morning snow ending. Becoming VFR south and east,
lingering snow showers and restrictions over the mountains.

&&

.HYDROLOGY...
A mild surge in temperatures combined with 1-3 inches of rain
from Thursday afternoon through late Friday will produce
significant rises on rivers and streams with the potential for
ice jams and low- lying flooding. Streamflows are currently low,
but many waterways are choked with ice. The greatest risk of
flooding is in the Watch area over north- central PA where
snowmelt will be a contributing factor today.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday evening for PAZ004>006-010>012-
017>019-037-041-042-045-046-049>053.
Winter Weather Advisory until 10 AM EST Saturday for PAZ012-
017>019-024>027-033-037-041-042-045-046-049>053.
Winter Weather Advisory from midnight tonight to 10 AM EST
Saturday for PAZ028-034>036-056>059-063>066.
Winter Storm Warning until 10 AM EST Saturday for PAZ006-010-
011.
Winter Storm Warning until 10 AM EST Saturday for PAZ004-005.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Fitzgerald/Lambert
LONG TERM...Ross/DeVoir/RXR
AVIATION...Lambert/Ceru
HYDROLOGY...
Hazardous weather outlook, Jan 12, 12:32 PM EST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1232 PM EST Fri Jan 12 2018

PAZ012-017>019-037-041-042-045-046-049>053-131745-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
1232 PM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-034>036-056>059-063>066-131745-
Juniata-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
1232 PM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>027-033-131745-
Cambria-Blair-Huntingdon-Mifflin-Somerset-
1232 PM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-131745-
Warren-McKean-
1232 PM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-010-011-131745-
Potter-Elk-Cameron-
1232 PM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jan 12, 5:34 PM EST, 54 minutes before
Special Weather Statement
National Weather Service State College PA
534 PM EST FRI JAN 12 2018

PAZ024>026-033-034-122300-
Bedford PA-Somerset PA-Blair PA-Cambria PA-Huntingdon PA-
534 PM EST FRI JAN 12 2018

...A LINE OF SHOWERS WITH HEAVY RAIN AND GUSTY WINDS...

At 532 PM EST, Doppler radar indicated showers along a line
extending from Horseshoe Curve to Ogletown to near Berlin. Movement
was northeast at 35 mph.

Very heavy rainfall and wind gusts in excess of 40 mph are possible.

Locations impacted include...
Hollidaysburg, Altoona, Tyrone, Bedford, Osterburg, Bellwood,
Everett, Buffalo Mills, Spruce Creek, Roaring Spring, Clearville,
Tipton, Ogletown, Sinking Valley and Canoe Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 3972 7892 4022 7877 4073 7841 4074 7812
      4070 7797 4044 7813 3972 7843
TIME...MOT...LOC 2232Z 236DEG 32KT 4048 7847 4023 7869 3985 7881

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 4:46 AM ESTWinter Weather AdvisoryCTPAdams, Bedford, Blair, Cambria, Centre, Clearfield and 22 more29 hr
Jan 12, 5:09 AM ESTAreal Flood AdvisoryCTPCameron, Elk, McKean, Warren3 hr
Jan 12, 6:31 AM ESTFlash Flood WarningCTPElk, McKean4 hr
Jan 12, 8:59 AM ESTAreal Flood AdvisoryCTPPotter3 hr
Jan 12, 10:27 AM ESTAreal Flood WarningCTPElk, McKean12 hr
Jan 12, 1:23 PM ESTAreal Flood AdvisoryCTPCameron, Clinton, Elk, Lycoming, McKean, Potter and 1 more6 hr
Jan 12, 4:50 PM ESTAreal Flood AdvisoryCTPMcKean, Warren3 hr
Jan 12, 4:58 PM ESTAreal Flood AdvisoryCTPClearfield3 hr
Jan 12, 5:34 PM ESTSpecial Weather StatementCTPBedford, Blair26 min
Jan 12, 6:05 PM ESTSevere Thunderstorm WarningCTPBedford, Blair, Centre, Huntingdon55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.